Minnesota, 2013Hail and Damaging Winds in Minnesota, September 19, 2013
September 19, 2013 · NWS DLH · 5 events in 1 county or zone
Severe thunderstorms brought large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms brought large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 19, 8:24 AM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 19, 8:24 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
924 AM CDT THU SEP 19 2013
.MESOSCALE DISCUSSION...
ISSUED AT 924 AM CDT THU SEP 19 2013
DEVELOPING CONVECTIVE SCENARIO THIS MORNING AS AN AREA OF
THUNDERSTORMS HAVE FORMED AND EVOLVED INTO A MINI BOW ECHO ACROSS
PARTS OF SWRN MN. THERE IS ELEVATED CONFIDENCE THAT THIS SYSTEM
WILL CONTINUE TO TRACK E/NEWD THROUGH SRN/E-CENTRAL MN THIS
MORNING AND INTO PARTS OF NW WI INTO THE EARLY TO MID PART OF THIS
AFTERNOON. HAVE SEEN REPORTS OF WIND GUSTS GT 50 KTS WITH THIS
STORM...AND IT IS EXPECTED TO TRACK ALONG THE NRN EDGES OR JUST
NORTH OF THE TWIN CITIES WITHIN THE NEXT COUPLE HOURS...AND ALONG
THE I-35 CORRIDOR AND TO AREAS TO THE EAST INTO THE AFTERNOON.
MOST OF ERN MN AND NEWD IN WI WILL DESTABILIZE RAPIDLY LATE THIS
MORNING AND INTO THE AFTERNOON...WITH ML CAPE VALUES INCREASING TO
1500-2000 J/KG. AVAILABLE MOISTURE IS SUFFICENT WITH PWATS AROUND
1.5 INCHES AND STEEPEN MID AND LOW LEVEL LAPSE RATES. STORMS WILL
INSTENSIFY LATE THIS MORNING AND EARLY AFTERNOON WITH DAMAGING
WINDS TO 60 MPH OR GREATER...AND LARGE HAIL UP TO 1.5 INCHES IN
DIAMETER. A SEVERE THUNDERSTORM WATCH IS IN EFFECT TODAY FOR PINE
COUNTY IN MN AND ALL OF NW WI.
&&
.UPDATE...
ISSUED AT 722 AM CDT THU SEP 19 2013
UPDATED FOR AVIATION FORECAST DISCUSSION.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 306 AM CDT THU SEP 19 2013
A PROGRESSIVE AND AMPLIFYING MID LVL TROF WILL MOVE FROM THE NRN
ROCKIES TO THE DAKOTAS TODAY. A LARGE AREA OF DEEP LAYER ASCENT
WILL DEVELOP OVER THE CWA AS THE UPPER DIVERGENCE COMBINES WITH
THE LOW LEVEL LIFT PROVIDED BY THE STRONG FRONTAL BDRY. THIS WILL
OCCUR WITHIN AN UNUSUALLY MOIST PROFILE SO LOCALLY HEAVY RAIN
TOTALS ARE POSSIBLE. REGARDING CONVECTION...SCTD STORMS ARE
POSSIBLE AS A RESULT OF ELEVATED INSTABILITY THROUGH THIS MORNING.
BY AFTN...SFC BASED CAPE WILL INCREASE OVER SERN MN CWA AND ALL OF WISC
ZONES AHEAD OF APPROACHING COLD FRONT. AS MENTIONED IN PREVIOUS
DISCUSSION...CORE OF MORE FAVORED DEEP LAYER SHEAR IS REMOVED FROM
BEST AXIS OF INSTABILITY. GIVEN MARGIN FOR POTENTIAL ERROR...OR
OVERLAPPING OF THE TWO FIELDS...A RISK OF SVR STORMS IS INDICATED
BY SPC SOUTH AND EAST OF A LINE FROM MCGRATH TO FLOODWOOD TO
FINLAND. GIVEN SOMEWHAT PARALLEL FLOW ALOFT...THE SFC FRONT AND
ASSOCIATED AXIS OF BEST MSTR CONVERGENCE MAY BE SLOWER TO MOVE
ACROSS REGION THAN CURRENTLY ADVERTISED BY NWP. THE FRONT WILL
CLEAR THE REGION LATE TONIGHT AND A DEEPENING NWRLY FLOW WILL
COMMENCE. THE POST FRONTAL ENVIRONMENT WILL BE CHARACTERIZED BY
EXTENSIVE STRATUS CLOUDS...GUSTY WINDS...AND A FEW SHOWERS FRIDAY.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 306 AM CDT THU SEP 19 2013
HIGH PRESSURE WILL BUILD ACROSS THE NORTHLAND FRIDAY NIGHT AND
SATURDAY...RESULTING IN DECREASING CLOUDS FROM WEST TO EAST
THROUGHOUT THOSE TWO PERIODS. THERE WILL LIKELY BE SOME LINGERING
SHOWERS ACROSS THE ARROWHEAD AND ACROSS THE SOUTH SHORE REGION OF
LAKE SUPERIOR. WITH CLEARING SKIES AND DECREASING WIND...THERE COULD
BE SOME FROST FRIDAY NIGHT. TEMPERATURES WILL BE A BIT COOL ON
SATURDAY...WITH HIGHS RANGING FROM THE 50S NORTHEAST TO THE LOWER
60S SOUTHWEST UNDER INCREASING SUNSHINE. HIGH PRESSURE WILL REMAIN
ACROSS THE WESTERN GREAT LAKES SATURDAY NIGHT...ALLOWING ANOTHER
POSSIBILITY OF FROST ACROSS THE NORTHLAND. THE BEST CHANCES WOULD BE
IN THE EASTERN HALF OF THE CWA. DEFINITELY COULD SEE FROST/FREEZE
HEADLINES FRIDAY NIGHT AND SATURDAY NIGHT. STRONG RIDGING WILL SET
UP ACROSS THE REGION ON SUNDAY NIGHT AND INTO MONDAY...BEFORE A
STRONG SHORTWAVE MOVES INTO THE REGION LATER MONDAY AND MONDAY
NIGHT. THE SYSTEM WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE NORTHLAND...WITH GOOD MODEL AGREEMENT BETWEEN THE GFS/ECMWF
AND GEM. THE BIG QUESTION IS WHETHER THE SYSTEM WILL LARGELY BE OUT
OF THE NEXT CHANCE WILL THEN ARRIVE BY WEDNESDAY...ALTHOUGH THE
ECMWF KEEPS IT DRY. OVERALL WE WILL SEE A CONSIDERABLE WARMUP INTO
NEXT WEEK WITH HIGHS REACHING INTO THE 70S MOST AREAS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 722 AM CDT THU SEP 19 2013
WIDESPREAD STRATUS...FOG AND DRIZZLE WILL CONTINUE ACROSS THE
NORTHLAND TODAY. THIS MORNING...WIDESPREAD VLIFR/LIFR AND IFR
CONDITIONS WILL PREVAIL. SOME IMPROVEMENT IS EXPECTED...ESPECIALLY
AWAY FROM LAKE SUPERIOR BY THIS AFTERNOON. A COLD FRONT WILL THEN
MOVE THROUGH THIS AFTERNOON AND EVENING...BRINGING THUNDERSTORMS
AND A BIT OF IMPROVEMENT IN CIGS/VSBYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 69 52 60 41 / 70 20 20 10
INL 70 48 55 36 / 30 20 30 10
BRD 72 51 60 37 / 60 10 10 0
HYR 79 53 63 38 / 80 50 10 10
ASX 78 54 62 44 / 70 50 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&
MESOSCALE...BJT
UPDATE...DAP
SHORT TERM...CANNON
LONG TERM...DAP
AVIATION...DAP
Hazardous weather outlook, Sep 19, 8:59 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
959 AM CDT THU SEP 19 2013
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201500-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
959 AM CDT THU SEP 19 2013
...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY OVER PARTS OF THE NORTHLAND LATE THIS
MORNING...THROUGH THE AFTERNOON AND INTO THE EARLY EVENING. A FEW
OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH THE GREATEST
RISK CONFINED TO THE SOUTHERN SECTIONS...ALONG AND EAST OF THE
I-35 CORRIDOR...THROUGH NORTHWEST WISCONSIN. THE MAIN THREATS WILL
BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN PARTS OF THE
NORTHLAND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
LSZ121-140>148-201500-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
959 AM CDT THU SEP 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS WESTERN LAKE SUPERIOR TODAY AND
THIS EVENING. SOME STORMS COULD BE STRONG TO SEVERE.
INCREASING NORTHWEST WINDS WILL DEVELOP ACROSS WESTERN LAKE
SUPERIOR LATE TONIGHT. HAZARDOUS CONDITIONS FOR SMALL CRAFT MAY
DEVELOP...ESPECIALLY ALONG THE SOUTH SHORE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GUSTY NORTHWEST WINDS MAY CREATE HAZARDOUS CONDITIONS FOR SMALL
CRAFT...ESPECIALLY ALONG THE SOUTH SHORE.
TENTINGER
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Sep 19, 8:35 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
935 AM CDT THU SEP 19 2013
MNZ012-019-191500-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
935 AM CDT THU SEP 19 2013
...STRONG THUNDERSTORM OVER WEST CENTRAL LAKE COUNTY...
AT 932 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BIRCH LAKE...MOVING
NORTHEAST AT 35 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
DUMBBELL LAKE... BUTTERFLY LAKE... BALD EAGLE LAKE...
GABBRO LAKE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4797 9158 4765 9115 4742 9184 4763 9203
TENTINGER
Special weather statement, Sep 19, 9:05 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1005 AM CDT THU SEP 19 2013
MNZ012-191545-
NORTHERN COOK/NORTHERN LAKE-
1005 AM CDT THU SEP 19 2013
...AREA OF STRONG THUNDERSTORMS OVER NORTHERN LAKE COUNTY...
AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BUTTERFLY LAKE...MOVING NORTHEAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
SAWBILL LANDING... LAKE THREE... LAKE TWO...
FOREST CENTER... ISABELLA LAKE... SILVER ISLAND LAKE...
SNOWBANK LAKE... SNOW BANK LAKE... PERENT LAKE...
HUDSON LAKE... DISAPPOINTMENT LAKE...
ENSIGN LAKE... THOMAS LAKE... KEKEKABIC LAKE...
ALICE LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4781 9084 4748 9177 4781 9175 4808 9137
4808 9128 4812 9119
TENTINGERSpecial weather statement, Sep 19, 10:09 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1109 AM CDT THU SEP 19 2013
MNZ012-020-021-191645-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN
LAKE/NORTH SHORE-
1109 AM CDT THU SEP 19 2013
...STRONG THUNDERSTORMS OVER THE INTERIOR ARROWHEAD...
AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ISABELLA...MOVING NORTHEAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...
* THE THUNDERSTORM WILL BE NEAR...
SAWBILL LANDING BY 1120 AM...
FOREST CENTER BY 1125 AM...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4824 9082 4819 9082 4816 9076 4813 9077
4810 9074 4811 9064 4814 9058 4811 9054
4812 9022 4811 9017 4748 9137 4766 9167
4814 9118 4826 9089
GROCHOCINSKIThunderstorm Wind, Pine
- When
- September 19, 10:18 AM CST
- Where
- Pine County, 7.36 mi E of Rock Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.790, -92.820
Numerous Aspen tree branches were blown down. A twelve inch diameter Poplar tree was snapped 20 feet above the ground level.
Hail, Pine
- When
- September 19, 10:20 AM CST
- Where
- Pine County, 0.69 mi N of Greely
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 45.760, -93.070
The hail was reported at the corner of Highway 7 and County Road 1.
Hail, Pine
- When
- September 19, 10:20 AM CST
- Where
- Pine County, 1.19 mi NW of West Rock
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.780, -93.040
Thunderstorm Wind, Pine
- When
- September 19, 10:20 AM CST
- Where
- Pine County, 1.19 mi NW of West Rock
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.780, -93.040
Several 6 to 8 inch diameter tree branches were blown down.
Thunderstorm Wind, Pine
- When
- September 19, 11:21 AM CST
- Where
- Pine County, 2.52 mi SE of Rutledge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.240, -92.840
Two trees were blown down along the Kettle River near Interstate 35.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Indiana, September 19, 20132 deaths · 1 injured · $75,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Iowa, September 19, 2013$2.3 million · 1.75 in hail · 65 events
- Heat in California, September 19, 20131 death · 1 event
- Hail and Damaging Winds in Wisconsin, September 19, 2013$7.1 million · 1 in hail · 14 events
- Flooding and High Wind in Guam, September 19 to 20, 2013$1.1 million · 52 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, September 19, 20131 injured · $205,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Iowa, September 19, 2013$215,000 · 1 in hail · 23 events
- Flash Flooding and Flood in Texas, September 19 to 20, 20133 injured · $75,000 · 4 events
- Flash Flooding in Texas, September 19, 2013$45,000 · 6 events
- Damaging Winds in Missouri, September 19, 2013$50,000 · 56 kt wind · 2 events
- Lightning Strike in Illinois, September 19, 2013$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, September 19, 2013$20,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475057, 475054, 475055, 475056, 475058.